Minnesota, 2007

Hail and Damaging Wind in Minnesota, June 7, 2007

June 7, 2007 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds in part of southwest Minnesota just after midnight on June 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds in part of southwest Minnesota just after midnight on June 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 2:47 PM CST, 9 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 2:47 PM CST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT WED JUN 6 2007

.DISCUSSION...
UPDATED TO DISCUSS WIND ADVISORY TONIGHT.

THERE APPEARS TO BE TWO POTENTIAL TIME PERIODS WHERE SEVERE WEATHER
WILL BE POSSIBLE LATER TODAY AND TONIGHT.  THIS FIRST PERIOD WILL
EXIST FROM APPROXIMATELY 23Z-02Z. THIS THREAT WILL PRIMARILY BE WEST
OF A HURON TO LAKE ANDES LINE. DEW POINTS IN THIS AREA WILL BE NEAR
65 DEGREES AND TEMPS IN THE MID 80S RESULTING IN MLCAPES AROUND 2500
J/KG. IN ADDITION...0-1 BULK SHEAR IS 24 KTS WITH 174 HELICITY. AS
FOR A LIFTING MECHANISM...A DRY LINE WILL APPROACH THIS AREA AROUND
00Z AND 500 MB ANALYSIS SHOWS A WEAK WAVE APPROACHING AT THE SAME
TIME. THE QUESTION WILL BE IF THE DRY LINE WILL BE FAR ENOUGH EAST
FOR CONVECTION TO INITIATE ALONG THE MO RIVER. AS OF 20Z...THE
DRYLINE WAS STILL WEST OF KLBF. THEREFORE KEPT POPS AT 30 OR BELOW
AS STORMS MORE LIKELY TO BEGIN WEST OF GREGORY AND BRULE COUNTY
PRIOR TO 10 PM...WITH AN ISOL SEVERE STORM POSSIBLE AFTER SUNSET IN
THESE AREAS. HOWEVER...IF THE DRYLINE DOES MOVE FARTHER EAST.
CONVECTIVE INHIBITION WILL BE LESS THAN 50 J/KG. THE 0-6 BULK SHEAR
IS MARGINAL FOR SUPERCELLS BUT WITH AMPLE LOW LEVEL SHEAR EXPECT
THAT SUPERCELLS COULD DEVELOP IN CENTRAL SOUTH DAKOTA AND THESE
COULD BE TORNADIC THIS EVENING.  THESE STORMS WOULD MOVE TO THE
NORTHEAST AND THEREFORE DO NOT EXPECT THESE SUPERCELLS TO MAKE IT
EAST OF HON.

THE MAIN WAVE WILL APPROACH LATER TONIGHT...REACHING THE CWA BETWEEN
03Z AND 06Z. STORMS ARE EXPECTED TO INITIATE BY MIDNIGHT IN THE KHON
AND LAKE ANDES AREA. THE MOST LIKELY AREA WILL BE NORTH OF I90 WHERE
THE CAP IS WEAKER. FARTHER SOUTH...STORMS MAY STRUGGLE TO FORM AS A
FORMIDBLE CAP EXISTS.  EVEN THE MOST UNSTABLE PARCEL HAS A CIN
AROUND 100 J/KG BASED UPON A 06Z KYKN SOUNDING. THESE STORMS SHOULD
RAPIDLY FORM INTO A SQUALL LINE. THE PRIMARY THREAT WILL BE DAMAGING
WINDS WITH GUSTS OVER 70 MPH POSSIBE INITIALLY. IN ADDITION...SOME
HAIL TO 1.25 IN AND EVEN A NON-SUPERCELL TORNADO WILL BE POSSIBLE.
HOWEVER...CIN AHEAD OF THE BOUNDARY WILL BE INCREASING.  BY
MIDNIGHT...THE KMHE SOUNDINGS HAS OVER 200 J/KG OF INHIBITION FOR A
SURFACE BASED PARCEL EVEN THOUGH SFC TEMPS WILL BE IN THE MID 70S
AND DEW POINTS IN THE MID 60S. WHILE THE INVERSION WILL NOT BE
PARTICULARLY STRONG IT WILL SLOWLY STRENGTHEN OVERNIGHT.
THEREFORE...EXPECT THAT WHILE WINDS WILL CONTINUE TO BE A THREAT BUT
THAT THREAT SHOULD LESSEN A LITTLE AS THE NIGHT PROGRESSES. A FEW
STORMS MAY ALSO BE ABLE TO PRODUCE QUARTER SIZE HAIL LATE TONIGHT.
STORMS WILL BE REACHING THE KMWM...KSPW AND KSLB AREA TOWARD DAWN ON
THURSDAY.

OTHERWISE THE MAIN CONCERN IS WINDS OVERNIGHT.  A 50 TO 70 KT LOW
LEVEL JET WILL BE SITUATED ALONG AND EAST OF I29.  ENOUGH
STABILIZATION WILL OCCUR FOR WINDS TO BE BELOW ADVISORY CRITERIA IN
MOST AREAS BY 05Z. HOWEVER...THE ELEVATED BUFFALO RIDGE SHOULD SEE
WINDS REMAIN AROUND 30 MPH WITH GUSTS TO 50 MPH THROUGH LATE TONIGHT
AND HAVE EXTENDED THE ADVISORY UNTIL 09Z FOR MUCH OF SW MN INTO THE
IOWA GREAT LAKES.

QUITE A BIT OF DRY AIR PUSHING INTO THE CWA ON THURSDAY AS THE LOW
LIFTS NORTHEAST AND DRYLINE MOVES INTO WESTERN IOWA. WAVE ROTATING
AROUND THE MAIN UPPER LOW THROUGH THE EASTERN DAKOTAS IN THE LATE
AFTERNOON...AND INTO MINNESOTA THURSDAY EVENING...PUSHING THE TRUE
COLD FRONT THROUGH THE CWA BY 08/06Z. COULD STILL SEE A FEW
INSTABILITY SHOWERS OR AN ISOLATED TSRA WITH THIS WAVE IN THE LATE
AFTERNOON AND EARLY EVENING...THOUGH INSTABILITY PRETTY MINIMAL SO
NOTHING SEVERE EXPECTED.

ZONAL FLOW SETS UP FOR THE BALANCE OF THE WEEK...WITH SURFACE HIGH
MOVING EAST ACROSS THE CENTRAL PLAINS. THIS SHOULD KEEP US DRY
THROUGH SATURDAY MORNING...WITH A SMALL CHANCE OF AFTERNOON AND
OVERNIGHT CONVECTION SATURDAY AS A WEAK WAVE MOVES EAST THROUGH THE
ZONAL FLOW...AND A WEAK SURFACE BOUNDARY REFLECTION PUSHES INTO THE
CENTRAL DAKOTAS. WILL BE A SEASONABLY COOL DAY ON FRIDAY BEHIND THE
DEPARTING COLD FRONT...BUT STILL IN THE MID 70S MOST AREAS...WITH
TEMPS REBOUNDING SATURDAY AHEAD OF THE BOUNDARY.

IN THE LONGER RANGE...MODELS SHOWING A FAIR BIT OF CONSISTENCY IN
OVERALL PATTERN...KEEPING OUR AREA IN SOUTHWEST FLOW BETWEEN BROAD
SCALE UPPER TROUGH OVER THE WESTERN CONUS AND RIDGING EAST OF THE
MISSISSIPPI VALLEY. PLENTY OF MOISTURE AND SEASONABLE WARMTH BEING
PUMPED INTO THE AREA WITH DEEP LOW LEVEL SOUTHERLY FLOW ADDS TO
FAVORABLE PATTERN FOR KEEPING THUNDERSTORM CHANCES IN THE FORECAST
THROUGHOUT THE FIRST HALF OF NEXT WEEK. STILL SOME VARIABILITY AMONG
THE MODELS IN TIMING/PLACEMENT OF SMALLER SCALE FEATURES...MAKING IT
DIFFICULT TO REALLY HIGHLIGHT ANY SPECIFIC PERIOD WITH HIGHER POPS
AT THIS POINT. GFS/ECMWF BOTH SHOWING 850MB TEMPS IN THE UPPER TEENS
TO LOWER 20S...SO EXPECT TEMPS TO BE ON THE HIGH SIDE OF NORMAL
THROUGH THE PERIOD.

&&

.AVIATION...
MAIN CONCERN EARLY TODAY IS STRONG WINDS WITH GUSTS TO 40 KTS
POSSIBLE AT KFSD AND KSUX DURING THE LATE AFTERNOON AND GUSTS TO 35
KTS INTO THE OVERNIGHT.  IN ADDITION...EXPECT CONVECTION TO DEVELOP
AFTER 00Z AROUND KHON WHICH WITH SCT SEVERE CONVECTION IN TWEB ROUTE
316 FROM KMHE TO KPIR. THESE STORMS COULD HAVE LARGE HAIL AND WIND
GUSTS OVER 50 KTS.  SQUALL LINE EXPECTED TO DEVELOP LATER
TONIGHT...ESP NORTH OF I-90. THIS LINE OF STORMS WOULD APPROACH KFSD
AFTER 06Z AND COULD PRODUCE WIND GUSTS OVER 40 KTS IN ADDITION TO
HEAVY RAIN.  A STORM MAY ALSO AFFECT KSUX BUT THE PROBABILITY IS
LESS AND WOULD BE CLOSER TO 12Z.  CIGS AND VSBYS WL BE VFR EXCEPT IN
CONVECTION WHERE MVFR CIGS ARE PSBL FOR A BRIEF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR IAZ001-012-013-
     020>022-031-032.

     WIND ADVISORY UNTIL 4 AM CDT THURSDAY FOR IAZ002-003-014.

MN...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MNZ098.

     WIND ADVISORY UNTIL 4 AM CDT THURSDAY FOR
MNZ071-072-080-081-089-     090-097.

NE...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR NEZ013-014.

SD...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR SDZ040-054>056-
     059>062-065>071.

&&

 PS/JH
Hazardous weather outlook, Jun 6, 10:30 AM CST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT WED JUN 06 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1130 AM CDT WED JUN 06 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA
EARLY THIS EVENING. A FEW OF THESE STORMS MAY AFFECT AREAS WEST
OF A LINE FROM DE SMET TO LAKE ANDES DURING THE EVENING. A SQUALL
LINE IS THEN EXPECTED TO DEVELOP AFTER SUNSET NEAR THE MISSOURI
RIVER. THIS SQUALL LINE WILL MOVE EAST...REACHING INTERSTATE 29
AFTER MIDNIGHT. STORMS MAY NOT EXPECTED REACH THE SPENCER AND
STORM LAKE AREA UNTIL DAWN THURSDAY MORNING.

STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...WIND GUSTS TO 80 MPH...AND ISOLATED TORNADOES. WITH THE
SQUALL LINE THE PRIMARY THREAT WILL BE WINDS UP TO 70
MPH...ESPECIALLY WEST OF INTERSTATE 29. THESE STORMS MAY ALSO
PRODUCE UP TO HALF DOLLAR SIZE HAIL. AN ISOLATED TORNADO WOULD
ALSO BE POSSIBLE WEST OF THE JAMES RIVER.

WIND AND FOG...
STRONG WINDS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND
CONTINUE INTO THIS EVENING. WINDS OF 25 TO 45 MPH CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EARLY
EVENING AS A SECONDARY COLD FRONT MOVES ACROSS THE AREA FROM THE
NORTHWEST. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

IN ADDITION...WINDS WILL AGAIN BE STRONG ON THURSDAY AFTERNOON.
SOUTHWEST WINDS OF 25 TO 35 MPH CAN BE EXPECTED.  ALONG THE
BUFFALO RIDGE IN SOUTHWEST MINNESOTA...WINDS MAY GUST UP TO 40
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM WEST OF A DE SMET TO
LAKE ANDES LINE.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM EAST OF THIS
LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Jun 6, 8:15 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             10 SW WESSINGTON SPRING 43.98N 98.71W
06/06/2007  E0.75 INCH       JERAULD            SD   TRAINED SPOTTER

&&

KOLSON
Local storm report, Jun 6, 9:33 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     AVON                    43.01N 98.06W
06/06/2007  E70 MPH          BON HOMME          SD   EMERGENCY MNGR

&&

KOLSON
Local storm report, Jun 6, 9:47 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     TRIPP                   43.22N 97.97W
06/06/2007  E60 MPH          HUTCHINSON         SD   TRAINED SPOTTER

&&

KOLSON
Local storm report, Jun 6, 10:07 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     OLIVET                  43.24N 97.67W
06/06/2007  E60 MPH          HUTCHINSON         SD   TRAINED SPOTTER

&&

KOLSON
Local storm report, Jun 6, 10:18 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1118 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND GST     5 S FREEMAN             43.28N 97.43W
06/06/2007  E60 MPH          HUTCHINSON         SD   LAW ENFORCEMENT

&&

KOLSON
Local storm report, Jun 6, 10:27 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     3 W MARION              43.42N 97.32W
06/06/2007  E60 MPH          TURNER             SD   TRAINED SPOTTER

&&

KOLSON

The radar

The Sioux Falls radar (KFSD), 109 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
June 7, 12:26 AM CST
Where
Jackson County, 4 mi W of Heron Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.800, -95.410

Thunderstorm Wind, Jackson

When
June 7, 12:26 AM CST
Where
Jackson County, 4 mi W of Heron Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.800, -95.410

Thunderstorm winds caused tree damage, including up to 5 inch diameter branches blown down.

Hail, Cottonwood

When
June 7, 12:28 AM CST
Where
Cottonwood County, Storden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.050, -95.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40480, 40481, 40482.